Wyoming, 2018

Flash Flooding and Hail in Wyoming, August 14, 2018

August 14, 2018 · NWS CYS · 5 events in 1 county or zone

A thunderstorm produced large hail and strong winds as it tracked southeast across central Laramie County in southeast Wyoming.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A thunderstorm produced large hail and strong winds as it tracked southeast across central Laramie County in southeast Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 14, 1:14 PM MST, 1 minute earlier.

Area forecast discussion, Aug 14, 1:14 PM MST, 1 minute before
Area Forecast Discussion
National Weather Service Cheyenne WY
214 PM MDT Tue Aug 14 2018

.SHORT TERM...(This evening through Wednesday)
Issued at 159 PM MDT Tue Aug 14 2018

A stalled cold front is the focus of activity today as monsoon
moisture has combined with heightened atmospheric instability to
generate thunderstorms along and east of the Laramie Range already
today as of 2 PM MDT. Storms have already become quite strong
with small hail being the main threat so far. Strong to severe
thunderstorms are expected across southeast Wyoming and into the
western Nebraska Panhandle this afternoon and evening with SB CAPE
values near 1500 to 2500 J/kg and strong mid-layer shear values.
Main threats will be large hail and damaging winds, with locally
heavy rains as PWATs are near 1 inch. Will continue to monitor
these storms closely as they develop and move east.

Overnight, areas of fog will be possible, especially in areas that
receive rain today. Not expecting fog to be quite as widespread as
it was last night.

As we move into Wednesday, the stalled front will be the focus of
activity yet again, as similar factors combine to produce strong
to severe thunderstorms. This time however, thunderstorm
development will be limited to the eastern-most portions of WY and
east into the Nebraska Panhandle. Dry air will build into the
western portions of the CWA as a ridge of high pressure builds
east into the region.

.LONG TERM...(Thursday through Monday)
Issued at 315 AM MDT Tue Aug 14 2018

Rocky Mountain upper ridge becomes the dominant feature Thursday
and Friday with northwest flow aloft. Diurnal convection will be
limited to the southeast WY mountains and foothills both days. Near
average temperatures will prevail. The next upper trough to bring
more widespread shower/thunderstorm activity will track east from
the Pacific Northwest across MT/WY Saturday and northern/central
Plains Sunday. The attendant surface low and cold front will pass
through the CWA by late Saturday evening. Preliminary QPF from a
quarter to half inch is forecast, with locally heavier amounts
possible in thunderstorms. There is a small chance for strong to
severe convection. The precipitation ends from west to east Sunday
night. There is a slight chance for afternoon/evening convection
Monday with the passage of a trailing shortwave across southeast
WY. Temperatures will cool to below seasonal normals Sunday and
Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1148 AM MDT Tue Aug 14 2018

VFR conditions primarily prevail across the direct TAF sites but
an area of TSRA is shifting across Niobrara County that extends
southwest into Platte and Albany Counties towards KLAR. Areas of
MVFR to IFR are likely in the heavier showers and thunderstorm
activity as this TSRA band moves from west to east. KCDR will
likely be near or directly impacted by this line over the next
several hours. Will time in TSRA directly as it approaches the
area and confidence increases. Additional SHRA/TSRA is expected to
develop along the southern edge of this band over the Laramie
Mountain Range through the afternoon. This activity will shift
east as well and be near KLAR/KCYS and could also enter Nebraska
near KBFF. Lower confidence exists if storms will be able to make
it to KAIA or KSNY this afternoon. All activity should diminish by
04-05Z.

Winds will generally be east to southeast for the High Plains
sites of WY and NE and 15-20 kt. Winds will decrease to below 10
knots after 04Z.

Isolated to scattered areas of MVFR to IFR low ceilings could be
possible once again Wednesday morning per NAM sounding profiles
near KCYS. Have tilted forecast towards lower ceilings and will
monitor for lower or more overcast possibilities.

&&

.FIRE WEATHER...
Issued at 159 PM MDT Tue Aug 14 2018

A stalled surface front is the focal point today and tomorrow of
shower and thunderstorm development as monsoon moisture streams
north and combines with general atmospheric instability. A few of
these storms will be strong to severe; threats will be damaging
winds and large hail. Today will also carry the threat of locally
heavy rainfall amounts. Areas near Carbon County will be dry
through the period with RH values near 15% for the period, though
winds will remain below critical thresholds. Changing weather
conditions will occur by the wend of the week as a ridge of high
pressure builds back into the region.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...AB
LONG TERM...MAJ
AVIATION...JSA
FIRE WEATHER...AB
Hazardous weather outlook, Aug 14, 3:36 AM MST, 9 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
436 AM MDT Tue Aug 14 2018

NEZ002-003-019-020-054-095-096-WYZ101>103-105>108-115>119-151045-
Dawes-Box Butte-Scotts Bluff-Banner-Kimball-North Sioux-
South Sioux-Converse County Lower Elevations-Niobrara County-
North Laramie Range-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
436 AM MDT Tue Aug 14 2018

This hazardous weather outlook is for the western Nebraska
Panhandle...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Patchy fog will develop over far southeast Wyoming early this
morning, mainly along the Interstate 80 corridor. Visibilities
will be reduced to a half mile at times.

Isolated to scattered thunderstorms will develop this afternoon
and evening. A few strong to severe storms with large hail
and wind gusts in excess of 60 mph are possible over much of
east central and southeast Wyoming into the extreme western
Nebraska Panhandle.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Isolated to scattered afternoon and evening thunderstorms will
develop Friday through Sunday. Severe weather is not expected at
this time.

.Spotter information statement...

Spotter activation will not be required.

WYZ104-109>114-151045-
Ferris/Seminoe/Shirley Mountains-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
436 AM MDT Tue Aug 14 2018

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...TODAY AND TONIGHT

Isolated afternoon and early evening thunderstorms will develop.
Gusty winds and occasional lightning will be the primary hazards.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Isolated afternoon and evening thunderstorms Friday will become
scattered this weekend. Severe weather is not expected at this
time.

.Spotter information statement...

Spotter activation will not be required.

NEZ021-055-151045-
Morrill-Cheyenne-
436 AM MDT Tue Aug 14 2018

This hazardous weather outlook is for portions of the western
Nebraska Panhandle.

.DAY ONE...TODAY AND TONIGHT

Areas of dense fog will persist through early this morning.
Visibilities will be reduced to a quarter mile or less. A
Dense Fog Advisory is in effect until 9 AM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Isolated to scattered afternoon and evening thunderstorms will
develop Wednesday and this weekend. A few strong to severe storms
with large hail and damaging winds will be possible Wednesday.

.Spotter information statement...

Spotter activation will not be required.

In the hours before

Special weather statement, Aug 14, 11:15 AM MST, 2 hours before
Special Weather Statement
National Weather Service Cheyenne WY
1215 PM MDT TUE AUG 14 2018

WYZ106-115-116-141900-
South Laramie Range WY-
Central Laramie Range and Southwest Platte County WY-
Laramie Valley WY-
1215 PM MDT TUE AUG 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ALBANY COUNTY UNTIL
100 PM MDT...

At 1214 PM MDT, Doppler radar was tracking a strong thunderstorm near
Bosler, or 24 miles north of Laramie, moving east at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central Albany
County and just north of Bosler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4161 10578 4174 10578 4182 10534 4152 10535
TIME...MOT...LOC 1814Z 264DEG 13KT 4166 10568

Allen
Special weather statement, Aug 14, 11:40 AM MST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1240 PM MDT TUE AUG 14 2018

WYZ103-105-106-115-141930-
Shirley Basin WY-
Central Laramie Range and Southwest Platte County WY-
North Laramie Range WY-Laramie Valley WY-
1240 PM MDT TUE AUG 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ALBANY COUNTY UNTIL 130
PM MDT...

At 1240 PM MDT, Doppler radar was tracking a strong thunderstorm near
Wheatland Reservoir 3, or 40 miles north of Laramie, moving east at
20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Wheatland Reservoir 3.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4183 10592 4195 10591 4198 10554 4176 10563
TIME...MOT...LOC 1840Z 275DEG 15KT 4187 10580

Allen
Special weather statement, Aug 14, 12:16 PM MST, 59 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
116 PM MDT TUE AUG 14 2018

WYZ106-115>117-142000-
South Laramie Range WY-
Central Laramie Range and Southwest Platte County WY-
South Laramie Range Foothills WY-Laramie Valley WY-
116 PM MDT TUE AUG 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ALBANY COUNTY UNTIL
200 PM MDT...

At 116 PM MDT, Doppler radar was tracking a strong thunderstorm near
Baldy Peak, or 16 miles north of Laramie, moving east at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Baldy Peak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4147 10568 4165 10566 4165 10528 4140 10528
TIME...MOT...LOC 1916Z 275DEG 15KT 4156 10557

Allen
Special weather statement, Aug 14, 12:29 PM MST, 46 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
129 PM MDT TUE AUG 14 2018

WYZ106-107-117-118-142015-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
Central Laramie County WY-South Laramie Range Foothills WY-
129 PM MDT TUE AUG 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ALBANY...NORTHWESTERN
LARAMIE AND SOUTHWESTERN PLATTE COUNTIES UNTIL 215 PM MDT...

At 129 PM MDT, Doppler radar was tracking a strong thunderstorm near
Iron Mountain, or 29 miles northeast of Laramie, moving east at 10
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Iron Mountain.

LAT...LON 4154 10528 4173 10528 4173 10491 4147 10497
TIME...MOT...LOC 1929Z 280DEG 9KT 4164 10521

Allen
Special weather statement, Aug 14, 12:50 PM MST, 25 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
150 PM MDT TUE AUG 14 2018

WYZ106-115>117-142045-
South Laramie Range WY-
Central Laramie Range and Southwest Platte County WY-
South Laramie Range Foothills WY-Laramie Valley WY-
150 PM MDT TUE AUG 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALBANY AND
NORTHWESTERN LARAMIE COUNTIES UNTIL 245 PM MDT...

At 149 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Iron Mountain to 6 miles west of Horse
Creek to 6 miles north of Yellow Pine Campground. Movement was
southeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Tie City Campground, Horse Creek, North Crow Campground, Iron
Mountain and Yellow Pine Campground.

This includes Interstate 80 in Wyoming between mile markers 320 and
324.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4157 10504 4137 10506 4114 10529 4123 10545
      4131 10553 4142 10542 4164 10540
TIME...MOT...LOC 1949Z 284DEG 19KT 4156 10531 4144 10530 4135 10541

Allen

The radar

The Cheyenne radar (KCYS), 42 km away, was scanning. The volume nearest the first event began at 20:14 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Laramie

When
August 14, 1:15 PM MST to 1:18 PM MST
Where
Laramie County, 9.07 mi WNW of Federal
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.300, -105.270

Quarter to half dollar size hail was observed west of Federal.

Hail, Laramie

When
August 14, 1:45 PM MST to 1:48 PM MST
Where
Laramie County, 3.46 mi SW of Federal
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.230, -105.140

Quarter size hail was observed 18 miles west-northwest of Cheyenne.

Flash Flood, Laramie

When
August 14, 2:26 PM MST
Where
Laramie County, 0.48 mi SSE of Cheyenne
Cause
Heavy Rain
Reported by
Public
Coordinates
41.134, -104.816

Street flooded with excess water rising above the curb and into nearby businesses.

Thunderstorm Wind, Laramie

When
August 14, 2:40 PM MST to 2:42 PM MST
Where
Laramie County, 7 mi SE of Cheyenne
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.068, -104.725

Estimated wind gusts of 55 to 60 mph were observed east of South Greeley.

Flash Flood, Laramie

When
August 14, 3:12 PM MST
Where
Laramie County, 0.73 mi SSW of Horse Creek to 1.16 mi S of Horse Creek
Cause
Heavy Rain
Reported by
Public
Coordinates
41.410, -105.185

Observer measured one inch of rainfall in short time and only had one accessible road off of property as the others have become washed out.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773852, 773856, 786066, 773858, 786068.